Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 19, NWS Lincoln, IL

April 24, 2022Christian County, Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 24, 2022, 12:27 PM CDT for Christian County, Sangamon County, Illinois. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2022, 12:27 PM CDT (17:27 UTC)
Expired
Apr 24, 2022, 1:15 PM CDT
In force
48 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Christian County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 66 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 12:35 PM CDTTSTM WND DMG4 S Pawnee, ILFOUR TREES WERE BLOWN DOWN, INCLUDING ONE THAT FELL ONTO A HOUSE. PART OF THE ROOF OF A TIN SHED WAS RIPPED OFF, THE GUTTERING OF ANOTHER SHED WAS DAMAGED, AND A SIGN WAS BROKEN.
Apr 24, 1:00 PM CDTTSTM WND DMG4 Ne Sharpsburg, ILDELAYED REPORT. SHED BLOWN OVER, APPEARED TO BE A RELATIVE NEW, WELL-CONSTRUCTED STRUCTURE. EXACT LOCATION NOT PROVIDED. REPORT TIME AND LOCATION ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

403 
WUUS53 KILX 241727
SVRILX
ILC021-167-241815-
/O.NEW.KILX.SV.W.0019.220424T1727Z-220424T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1227 PM CDT Sun Apr 24 2022

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Christian County in central Illinois...
  Southeastern Sangamon County in central Illinois...

* Until 115 PM CDT.

* At 1226 PM CDT, a severe thunderstorm was located over White Oak,
  or 10 miles east of Virden, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Pawnee around 1235 PM CDT.
  Bulpitt and Jeisyville around 1245 PM CDT.

Other locations in the path of this severe thunderstorm include
Taylorville, Kincaid, Edinburg and Stonington.

This includes Interstate 55 between mile markers 78 and 82.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3952 8954 3953 8971 3983 8944 3958 8908
      3940 8953
TIME...MOT...LOC 1726Z 226DEG 29KT 3948 8958 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NMB
4 follow-up statements
106 
WWUS53 KILX 241741
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1241 PM CDT Sun Apr 24 2022

ILC021-167-241815-
/O.CON.KILX.SV.W.0019.000000T0000Z-220424T1815Z/
Christian-Sangamon-
1241 PM CDT Sun Apr 24 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR NORTHERN CHRISTIAN AND SOUTHEASTERN SANGAMON COUNTIES...

At 1241 PM CDT, a severe thunderstorm was located over Jeisyville, or
9 miles west of Taylorville, moving northeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Taylorville, Edinburg and Stonington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3946 8949 3949 8954 3952 8954 3952 8958
      3956 8963 3975 8951 3983 8944 3958 8908
      3956 8913
TIME...MOT...LOC 1741Z 230DEG 32KT 3956 8944 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NMB
056 
WWUS53 KILX 241752
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1252 PM CDT Sun Apr 24 2022

ILC167-241802-
/O.CAN.KILX.SV.W.0019.000000T0000Z-220424T1815Z/
Sangamon-
1252 PM CDT Sun Apr 24 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SANGAMON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central Illinois.

LAT...LON 3954 8943 3960 8950 3969 8944 3969 8942
      3971 8942 3975 8940 3974 8939 3975 8939
      3976 8936 3977 8935 3958 8908
TIME...MOT...LOC 1752Z 237DEG 33KT 3961 8934 

$$

ILC021-241815-
/O.CON.KILX.SV.W.0019.000000T0000Z-220424T1815Z/
Christian-
1252 PM CDT Sun Apr 24 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR CENTRAL CHRISTIAN COUNTY...

At 1252 PM CDT, a severe thunderstorm was located near Edinburg, or
near Taylorville, moving northeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Taylorville, Kincaid, Edinburg, Stonington, Bulpitt, Jeisyville,
Tovey, Sicily, Willeys, Roby and Sharpsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3954 8943 3960 8950 3969 8944 3969 8942
      3971 8942 3975 8940 3974 8939 3975 8939
      3976 8936 3977 8935 3958 8908
TIME...MOT...LOC 1752Z 237DEG 33KT 3961 8934 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NMB
954 
WWUS53 KILX 241802
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
102 PM CDT Sun Apr 24 2022

ILC021-241815-
/O.CON.KILX.SV.W.0019.000000T0000Z-220424T1815Z/
Christian-
102 PM CDT Sun Apr 24 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR NORTH CENTRAL CHRISTIAN COUNTY...

At 102 PM CDT, a severe thunderstorm was located near Stonington, or
9 miles north of Taylorville, moving northeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Edinburg, Stonington and Sharpsburg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3959 8934 3965 8942 3976 8934 3962 8914
TIME...MOT...LOC 1802Z 226DEG 29KT 3967 8926 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NMB
796 
WWUS53 KILX 241809
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
109 PM CDT Sun Apr 24 2022

ILC021-241818-
/O.EXP.KILX.SV.W.0019.000000T0000Z-220424T1815Z/
Christian-
109 PM CDT Sun Apr 24 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHRISTIAN COUNTY
WILL EXPIRE AT 115 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However heavy rain is still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central Illinois.

LAT...LON 3959 8934 3965 8942 3976 8934 3962 8914
TIME...MOT...LOC 1808Z 228DEG 29KT 3969 8920 

$$

NMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 12:22 PM CDT, 5 minutes earlier.

Area forecast discussion, Apr 24, 12:22 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1222 PM CDT Sun Apr 24 2022

.SYNOPSIS...
Issued at 335 AM CDT Sun Apr 24 2022

An advancing cold front will trigger showers and thunderstorms
across central Illinois today. A few strong to potentially severe
storms will be possible this afternoon and evening...mainly east
of the I-55 corridor. High temperatures will range from the upper
60s in the Illinois River Valley to the upper 70s near the Indiana
border.

&&

.UPDATE...
Issued at 1026 AM CDT Sun Apr 24 2022

An occluded 992-mb sfc low was located over far western MN Sunday
morning, with a cold front near the western border of the ILX CWA
at 10am/15z Sunday. Temps behind the front have fallen into the
50s, while temps immediately ahead of the front were in the upper
60s and climbing into the 70s further east in the warm sector.
Scattered showers and rain were ongoing, mainly west of I-55.
Embedded within the widespread rain, a narrow band of more robust
showers (extending from near Jacksonville to Peoria) has developed
quickly within the last half hour. Instability has been gradually
increasing, climbing from only a few hundred J/kg at 14z to over
500 J/kg at 15z (based on RAP mesoscale analysis), and with
favorable shear (ILX VWP showing around 250 m2/s2 of 0-1km SRH)
this line could strengthen further and pose some severe threat.
Nonetheless, the better severe weather chances are still expected
this afternoon as moisture advection leads to increasing
instability ahead of the cold front.

As a disturbance in Missouri lifts northeast towards the area late
this morning, additional shower/storm development is expected. By
that point, 12z HREF shows mean SBCAPE values approaching 1000
J/kg. Forecast soundings show a "skinny" CAPE profile, resulting
in a rather muted hail threat. A tornado can't be ruled out given
the favorable low-level wind profile, especially in areas where
locally backed sfc flow develops, however, the widespread cloud
cover and ongoing precip may keep low-level lapse rates too weak.
The primary concern today remains the potential for strong to
severe t-storm wind gusts east of I-55 this afternoon. Into the
evening, instability wanes quickly after 00z, leading to a
diminishing svr threat, but a transition to a heavy rain event.
The heavy rain threat will be discussed in further detail in the
afternoon AFD, but high-res guidance continues to show the
potential for localized amounts of 2-3" of rain in the vicinity of
I-70.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 335 AM CDT Sun Apr 24 2022

08z/3am surface analysis shows a 984mb low over the eastern
Dakotas with a cold front arcing southeastward across central
Iowa into northern Missouri. Convection that developed along the
front earlier this evening has diminished to showers as daytime
instability was lost. These showers will continue to spill
eastward into the western half of the KILX CWA over the next few
hours. Most CAMs suggest the scattered precip will mainly stay
west of I-57 through mid-morning.

The main weather story for today will be the potential for strong
to severe storms ahead of the cold front this afternoon and evening.
HREF ensemble mean MUCAPEs increase to around 1000J/kg while 0-1km
storm relative helicity values hover around 100m2/s2. Based on
06z HRRR forecast, it appears scattered cells will develop just
east of I-55 shortly after midday, with the cells tapping into the
modestly unstable and sheared environment to produce scattered
damaging wind gusts. A tornado cannot be completely ruled out,
especially along/northeast of a Decatur to Casey line. The severe
weather threat will linger through mid-evening before instability
decreases considerably and the convection gradually sags southward
to the I-70 corridor. While the cold front will pass through the
northern half of the CWA, it will become nearly parallel to the
upper flow and slow its southeastward progression tonight. As a
result, am expecting showers and a few thunderstorms to linger
through the night along/south of a Springfield to Champaign line.

.LONG TERM...(Monday through Saturday)
ISSUED AT 335 AM CDT Sun Apr 24 2022

Showers will be ongoing across the E/SE CWA Monday morning, but
will depart into the Ohio River Valley by midday as increasing
northwesterly flow aloft pushes the cold front out of the region.
Storm total rainfall be heaviest along and just north of I-70,
where amounts of 1 to 1.50 will be common. Once the front departs,
breezy and much cooler conditions will be on tap as afternoon high
temperatures remain in the 50s across much of the area. As skies
clear, lows Monday night will drop into the lower to middle 30s
along/north of the I-72 corridor where Frost/Freeze headlines may
eventually need to be issued. Similar conditions will exist
Tuesday night as all of central and southeast Illinois dips into
the 30s.

Conditions will moderate by the middle and end of next week, with
high temperatures climbing back to near normal for this time of
year in the upper 60s to around 70 degrees by Friday. In addition
to the warm-up, wet weather will return...with model consensus
suggesting the best rain chances holding off until late Friday
into Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1220 PM CDT Sun Apr 24 2022

A cold front will move through the area during the period. Ahead
of the front, strong southerly winds will continue to gust over
30 knots, then behind the front winds turn to westerly and become
lighter. Several rounds of showers and t-storms expected
along/ahead of the front. The best chance of t-storms is during
the afternoon at KDEC/KCMI. Tonight, the main axis of precip
pushes SE of our terminals, but guidance shows precip remaining
close enough that VCSH was continued into the night at some sites.
Ceilings will hover near MVFR this afternoon, likely falling
below 3000 feet in any showers, then ceilings should stay above
3000 feet this evening through the remainder of the period.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Erwin
SYNOPSIS...Barnes
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Erwin
Hazardous weather outlook, Apr 24, 11:39 AM CDT, 48 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1139 AM CDT Sun Apr 24 2022

ILZ027>031-036-037-040-041-047>050-251100-
Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler-
Scott-Stark-Tazewell-Woodford-
1139 AM CDT Sun Apr 24 2022

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A cold front will trigger showers and a few thunderstorms mainly
through afternoon today. Severe weather is not expected.

Minor flooding will continue along the Illinois River from Havana
to Beardstown.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Minor flooding will continue along the Illinois River from Havana
to Beardstown for several more days.

Additional showers and thunderstorms are possible late this week
into the weekend. It is too early to determine the threat for
severe weather with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042>046-051>057-061>063-066>068-071>073-251100-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-McLean-
Moultrie-Piatt-Richland-Sangamon-Shelby-Vermilion-
1139 AM CDT Sun Apr 24 2022

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A cold front will trigger showers and thunderstorms today. A few
strong to severe storms will be possible this afternoon and
evening...with the main threat from the storms being isolated
damaging wind gusts. Isolated hail to one inch diameter and a
tornado or two cannot be ruled out with these storms as well.
Rainfall of around 1.5 inches is expected near I-70, which may
cause some localized flooding or ponding of water in low lying
areas.

Minor flooding is expected to develop on the Little Wabash River
at Clay City Monday morning.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Additional showers and thunderstorms are possible late this week
into the weekend. It is too early to determine the threat for
severe weather with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

37

In the hours before

Special weather statement, Apr 24, 10:26 AM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Lincoln IL
1026 AM CDT Sun Apr 24 2022

ILZ030-031-037-038-041-042-241600-
Logan-Tazewell-Marshall-Mason-Woodford-McLean-
1026 AM CDT Sun Apr 24 2022

...Strong thunderstorms will impact portions of eastern Marshall,
northwestern Logan, Woodford, Tazewell, west central McLean and east
central Mason Counties through 1100 AM CDT...

At 1025 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chillicothe to near Mason City. Movement
was northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Washburn around 1035 AM CDT.
  Delavan, Emden and Varna around 1040 AM CDT.
  Toluca around 1045 AM CDT.

Other locations in the path of these storms include Hopedale, Wenona,
Armington, Mackinaw, Minier, Danvers and Stanford.

This includes the following highways...
 Interstate 155 between mile markers 8 and 31.
 Interstate 39 between mile markers 23 and 40.
 Interstate 474 between mile markers 12 and 14.
 Interstate 74 between mile markers 97 and 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4093 8905 4092 8901 4035 8923 4016 8975
      4096 8944 4110 8923 4110 8905
TIME...MOT...LOC 1525Z 238DEG 40KT 4094 8944 4025 8970

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

37

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 9:26 AM CDTRiver Flood WarningILXClay, Richland20 hr
Apr 24, 10:26 AM CDTSpecial Weather StatementILXTazewell, Woodford34 min
Apr 24, 1:07 PM CDTSpecial Weather StatementILXMacon23 min
Apr 24, 1:22 PM CDTSpecial Weather StatementILXFord23 min
Apr 24, 1:54 PM CDTSpecial Weather StatementILXChristian36 min
Apr 24, 1:57 PM CDTSpecial Weather StatementILXPiatt33 min
Apr 24, 2:18 PM CDTSpecial Weather StatementILXChristian27 min
Apr 24, 2:49 PM CDTSpecial Weather StatementILXMoultrie26 min
Apr 24, 2:52 PM CDTSpecial Weather StatementILXShelby23 min
Apr 24, 3:14 PM CDTSpecial Weather StatementILXMoultrie31 min
Apr 24, 5:01 PM CDTSpecial Weather StatementILXPiatt29 min
Apr 24, 5:33 PM CDTSpecial Weather StatementILXChampaign27 min
Apr 24, 6:02 PM CDTSpecial Weather StatementILXVermilion43 min
Apr 24, 6:14 PM CDTSpecial Weather StatementILXMacon31 min
Apr 24, 6:48 PM CDTSpecial Weather StatementILXDouglas, Moultrie27 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.